NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
I was recently diagnosed with diabettes and started taking metformin and byetta. I had an eye exam one week prior to taking these medications and the doctor checked for signs of diabettes in the eyes. He said they looked good and no signs of problems. After starting the medications previously mentioned I have started having blurred vision. My doctor says as my sugar levels have considerably dropped in the last two weeks from the 600`s down to the 100`s that this is normal, but it seems to be getting worse. They have given me no time line as to when this will clear up. So my question to you is: Is this normal and if so when should it go away? Also could it be the medicene I`m on causing this problem?
I would agree with your doctor: this should be a temporary thing and it should clear up in a matter of days to weeks. When the doctor looks in your eyes, they are looking at the part of the eye called the retina which is a surface covered with receptors to detect the light signals that cause the visual image that you see. This blurring is a result of a temporary chemical shift in a different part of the eye, the lens, which has to adapt to any large change in blood sugar, whether up or down. Just like the lens of a camera, the lens of the eye has to adjust to bring the image into focus - but its ability to adjust depends on chemistry. Whether blurring develops depends on how fast the rise or fall in the blood sugar occurs - if it were slower, there would be less blurring - however, on the whole your body will benefit from having the lower blood sugar and there should be no lasting effect of this blurring. Since the blurring is a result of a process in the lens but the permanent changes that cause vision loss occur in the retina, there is no connection between the doctor's findings on retina exam and whether blurring is taking place.
Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati